Texas, 2011

Hail in Texas, May 12, 2011

May 12, 2011 · NWS FWD · 1 event in 1 county or zone

During the evening hours, a few thunderstorms developed along a dryline positioned across the western counties of north Texas. Most of the severe weather activity occurred in Oklahoma, closer to the upper level low positioned in the Central Plains, but one thunderstorm in Jack County produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

During the evening hours, a few thunderstorms developed along a dryline positioned across the western counties of north Texas. Most of the severe weather activity occurred in Oklahoma, closer to the upper level low positioned in the Central Plains, but one thunderstorm in Jack County produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 5:44 PM CST, 13 minutes earlier.

Area forecast discussion, May 12, 5:44 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CDT THU MAY 12 2011

.AVIATION...
THUNDERSTORMS HAVE FORMED OVER NORTHWESTERN COUNTIES AHEAD OF COLD
FRONT / DRYLINE INTERSECTION. SHORT TERM GUIDANCE HOLDS STORMS
TOGETHER FOR THE NEXT FEW HOURS BUT KEEPS ACTIVITY NORTH OF
DALLAS-FORT WORTH AREA TERMINALS. MAY GO WITH A CB IN CLOUD GROUP
AT AFW DUE TO CELLS THAT MOVE EAST ACROSS NORTH PART OF TRACON
AND GRAZE NORTHERN TARRANT COUNTY. FEEL THAT SOUTHERNMOST TS WILL
DIMINISH AROUND 02Z WITH FOCUS MORE ALONG THE RED RIVER AND NORTH.

FRONT SHOULD PUSH THROUGH OVERNIGHT...TIMING AROUND 08Z IN THE
METROPLEX...09Z ACT. NAM HINTING AT ENOUGH MOISTURE AND LIFT FOR
SOME SHRA/ISOL TS ACCOMPANYING FRONT. REALLY WOULD LIKE TO GET A
LOOK AT EVENING SOUNDINGS AND NEWER GUIDANCE BEFORE INCLUDING
ANYTHING BEYOND 06Z DUE TO CHANCES LOOKING SLIM AT THIS TIME. VFR
CONDS EXPECTED FOR TOMORROW WITH FAIRLY STRONG NORTH WINDS BEHIND
THE FRONT.

30

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 12 2011/
COMPLEX OF THUNDERSTORMS MOVED THROUGH CENTRAL TEXAS THIS MORNING
AND IS NOW PUSHING OFF THE TEXAS COAST. A LARGE AREA OF SUBSIDENCE
IS OCCURRING BEHIND THIS COMPLEX WITH SURFACE DEWPOINTS FALLING
INTO THE UPPER 50S AND LOWER 60S ACROSS MUCH OF NORTH TEXAS. THERE
IS STILL AN AREA OF RICHER SURFACE MOISTURE GENERALLY ALONG AND
NORTH OF INTERSTATE 20 AND THIS IS THE MOST LIKELY AREA FOR
CONVECTION THROUGH TONIGHT. A DRYLINE EXTENDS FROM CENTRAL
OKLAHOMA SOUTHWARD INTO OUR WESTERN COUNTIES WITH THE ACTUAL COLD
FRONT FARTHER WEST OVER THE TX PANHANDLE. A STRONG UPPER LEVEL LOW
IS SPINNING OVER THE CENTRAL PLAINS THIS AFTERNOON AND MODEL
GUIDANCE IS INDICATIVE OF AT LEAST ONE MORE SIGNIFICANT IMPULSE
ROUNDING THE BASE OF THIS LOW ACROSS NORTH TEXAS THIS EVENING. THE
COLD FRONT WILL ACCELERATE TONIGHT WITH THE BEST FOCUS FOR
THUNDERSTORMS BEING ALONG THE INTERSECTION OF THE DRYLINE/COLD
FRONT THROUGH LATE EVENING. WILL HAVE HIGHEST POPS FOR TONIGHT
ALONG THE RED RIVER COUNTIES WHERE CURRENT SEVERE THUNDERSTORM
WATCH IS IN EFFECT. LATEST SATELLITE/RADAR IMAGERY CONTINUES TO
INDICATE CONVECTIVE ACTIVITY STRUGGLING TO RAPIDLY INTENSIFY
DESPITE AMPLE INSTABILITY. THIS IS LIKELY DUE TO EFFECTS OF
NEARBY SUBSIDENT ZONE. DESPITE THIS...THINK AN ISOLATED SEVERE
STORM IS POSSIBLE ALONG THE RED RIVER THROUGH THE NEXT FEW HOURS.
CONVECTION WILL MOVE EAST THROUGH THE EVENING WITH COLD FRONT
MOVING THROUGH NORTH TEXAS BY FRIDAY MORNING. COOLER AND DRIER
WEATHER IS EXPECTED FOR THE NEXT SEVERAL DAYS.

BEHIND THIS COLD FRONT...ABSOLUTELY BEAUTIFUL WEATHER IS EXPECTED
THROUGH THE UPCOMING WEEKEND WITH TEMPERATURES SLIGHTLY BELOW
NORMAL AND MOSTLY SUNNY SKIES. THE NEXT CHANCE FOR RAIN APPEARS TO
BE MIDWEEK NEXT WEEK WHEN ANOTHER STRONG DISTURBANCE MOVES INTO
THE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  79  56  72  52 /  20   5   0   0   0
WACO, TX              65  81  54  78  50 /  10  10   0   0   0
PARIS, TX             60  74  52  71  47 /  50  10   0   0   0
DENTON, TX            58  76  52  72  48 /  20   0   0   0   0
MCKINNEY, TX          62  76  53  72  49 /  30   5   0   0   0
DALLAS, TX            63  78  57  72  52 /  20   5   0   0   0
TERRELL, TX           64  77  53  72  49 /  20   5   0   0   0
CORSICANA, TX         66  79  57  75  51 /  20  10   0   0   0
TEMPLE, TX            66  80  56  80  51 /  10  10   0   0   0
MINERAL WELLS, TX     57  77  52  74  47 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/58
Hazardous weather outlook, May 12, 2:26 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CDT THU MAY 12 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
326 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS NORTH AND EAST OF A LINE FROM
BOWIE TO GRANBURY TO CORSICANA. ISOLATED STORMS MAY BECOME
SEVERE. THE MAIN THREAT WILL BE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE NORTH OF A BOWIE TO
MCKINNEY TO SULPHUR SPRINGS LINE.

92

In the hours before

Local storm report, May 12, 1:15 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT THU MAY 12 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     GUSTINE                 31.85N  98.40W
05/11/2011                   COMANCHE           TX   POST OFFICE

            TREE LIMBS, SEVERAL INCHES IN DIAMETER, WERE KNOCKED
            DOWN IN GUSTINE.
Local storm report, May 12, 1:37 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT THU MAY 12 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             MULLIN                  31.55N  98.67W
05/11/2011  E1.00 INCH       MILLS              TX   FIRE DEPT/RESCUE

            SOME QUARTER SIZE HAIL WAS REPORTED IN THE MULLIN AREA
Local storm report, May 12, 2:00 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT THU MAY 12 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     6 ENE SUNSET            33.48N  97.67W
05/11/2011                   MONTAGUE           TX   PUBLIC

            A 30'X15' POST BARN WAS DESTROYED WITH THE DEBRIS
            SCATTERED APPROXIMATELY 1/4 MILE TO THE NORTHEAST. THE
            POSTS OF THE BARN WERE RIPPED OUT OF THE GROUND.
Special weather statement, May 12, 2:38 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT THU MAY 12 2011

TXZ091-122115-
MONTAGUE TX-
338 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NOCONA...MOVING NORTHEAST AT
15 MPH. ADDITIONAL THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE
WESTERN HALF OF THE COUNTY.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...NOCONA AND
STONEBURG.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3399 9763 3395 9758 3391 9759 3392 9749
      3381 9748 3365 9771 3344 9778 3343 9797
      3387 9798 3389 9794 3386 9788 3386 9783
      3392 9779 3395 9773 3400 9768
TIME...MOT...LOC 2038Z 246DEG 13KT 3388 9765

82/JLD
Special weather statement, May 12, 4:44 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT THU MAY 12 2011

TXZ091-092-122315-
MONTAGUE TX-COOKE TX-
544 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COOKE COUNTY
  SOUTHEASTERN MONTAGUE COUNTY

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF DECATUR...MOVING NORTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MUENSTER AND FORESTBURG.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3343 9721 3343 9742 3344 9742 3344 9770
      3354 9772 3369 9729
TIME...MOT...LOC 2244Z 247DEG 6KT 3346 9746

82/JLD
Special weather statement, May 12, 5:25 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT THU MAY 12 2011

TXZ101-102-130000-
JACK TX-WISE TX-
625 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN JACK COUNTY
  WESTERN WISE COUNTY

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF JACKSBORO...MOVING EAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOONSVILLE.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3337 9781 3300 9780 3306 9813 3334 9812
TIME...MOT...LOC 2325Z 269DEG 6KT 3322 9802

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 92 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jack

When
May 12, 5:57 PM CST
Where
Jack County, 2 mi SW of Vineyard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.150, -98.004

Penny sized hail was reported 2 miles southwest of Vineyard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305280.